Videos of people standing still in a trance-like state have been used by social media users to suggest catatonia is a side-effect of COVID-19 vaccines. But most of the videos being shared pre-date the pandemic and there has been no clinical link found between vaccination and catatonia.
Examples of the clips can be found on Facebook here and here . One post includes two videos: the first shows a man standing in a catatonic state in what appears to be a shopping centre, while the second shows people standing still in an undisclosed outside location in the United States.
A separate post shows a woman laughing in a bar, before appearing to freeze mid-motion, while still holding her drink.
Facebook users said these videos offered proof of a link between COVID-19 vaccinations and catatonia, a syndrome that can cause immobility.
“Vaccine activated, complete muscle function control,” one Facebook user wrote in the comments underneath one of the videos. Another asked: “It's the nanites in the vax?” [sic] (here).
On YouTube, the video of the man in the shopping centre was also shared with the caption: “Latest odd reaction to the COVID vaccine/man frozen in a Catatonic state” (here). It was then shared on TikTok (vm.tiktok.com/ZMeEK6PnW/).
This video can be traced back to at least 2018 – two years before the COVID-19 pandemic and subsequent vaccination campaigns (here). Similarly, the video showing multiple people standing still in a park was licensed by the ViralHog platform in Sept. 2019 (here).
The video of the woman laughing in a bar and freezing with her drink has so far been traced back to Feb. 2021 (here). Reuters has so far been unable to find any further information about the video – and has found no evidence that it relates to COVID-19 vaccines.
“There are no current reports in the medical literature of the COVID-19 vaccination causing catatonia, nor was catatonia reported in any of the vaccination safety trials which have led to the approval and use of these vaccines,” Dr. Joseph Cooper, an associate professor of clinical psychiatry at the University of Illinois at Chicago, said in an email to Reuters.
“Anyone suspecting a case of a link should present to medical attention for an evaluation. Concern for catatonia should not be a reason to delay or decline vaccination.”
Britain’s Medicines and Healthcare products Regulatory Agency (MHRA) ‘Yellow Card’ scheme, which is used to report suspected adverse reactions (ADRs) to drugs, has so far recorded one case of catatonia following the Pfizer/BioNTech vaccine and two reports after the Oxford/AstraZeneca shot since the scheme began. But it is important to note that this is not a confirmed side-effect to a vaccine; rather, it is simply the occurrence of an event after a shot.
Vaccine recipients are encouraged to log any suspicious health effect, even if they are unsure when a vaccine caused the event (yellowcard.mhra.gov.uk/).
Cooper said COVID-19 itself has been linked to catatonia in several reports, as well as being associated with the 1918 influenza pandemic (here). He said: “The previous pandemic, the “Spanish flu,” was associated temporally with a subsequent “psychiatric pandemic” of Encephalitis Lethargica, which had prominent features of catatonia.”
False. Videos shared online do not show people with catatonia after receiving a COVID-19 vaccine. There has so far been no clinical link found between COVID-19 vaccination and catatonia. The disease itself has been linked to the syndrome in several reports.
This article was produced by the Reuters Fact Check team. Read more about our fact-checking work here .
Our Standards: The Thomson Reuters Trust Principles.